Tennessee, 2013

High Wind in Tennessee, February 26, 2013

February 26, 2013 · NWS OHX · 4 events in 3 counties and zones

A small but intense area of low pressure moved northeastward across the Cumberland Plateau during the early morning hours of February 26. Strong southeast winds measured at 40 to 60 mph caused considerable wind damage across the region.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A small but intense area of low pressure moved northeastward across the Cumberland Plateau during the early morning hours of February 26. Strong southeast winds measured at 40 to 60 mph caused considerable wind damage across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Feb 25, 11:11 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Feb 25, 11:11 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1111 PM CST MON FEB 25 2013

.UPDATE...FOR 06Z AVIATION FORECAST

&&

.AVIATION...
SURFACE LOW PRESSURE CENTERED NEAR MEMPHIS AT 05Z UNDERGOING
CYCLOGENSIS WITH A VERY TIGHT SURFACE PRESSURE GRADIENT ACROSS THE
TENNESSEE VALLEY. INITIAL SOUTHERLY BOUNDARY LAYER WINDS ON THE
ORDER OF 55 KNOTS AT 1 KM AGL GO TO 70 KNOTS BY 09Z AND REMAIN
THROUGH 12Z. POTENTIAL TEMPERATURE SURFACES IN THE LOWER LEVELS
WOULD NOT ALLOW THESE WINDS TO GET TRANSPORTED DOWNWARD SO NOT
EXPECTING ANYTHING OVER 25 TO 30 KNOTS AT THE SURFACE OVERNIGHT IN
THE MID STATE. LOOK FOR CEILINGS TO LOWER QUICKLY NEXT COUPLE OF
HOURS WITH VSBYS LOWERING ALSO. SHOWERS HAVE FORMED IN A SKINNY LINE
NORTHEAST MISSISSIPPI BACK INTO SOUTHWEST TENNESSEE THAT WILL MOVE
THIS WAY NEXT SEVERAL HOURS. I DONT SEE MID STATE GETTING MUCH IN
THE WAY OF THUNDER OVERNIGHT AS THERMODYNAMICS REMAIN WEAK. CANT
RULE OUT COMPLETELY ISOLATED ELEVATED CONVECTION.

BOYD
&&

.PREV DISCUSSION... /ISSUED 905 PM CST MON FEB 25 2013/

UPDATE...LATEST SURFACE MAP SHOWS 995 MB LOW SITUATED OVER NW
MISSISSIPPI WITH A WARM FRONT NOW ALMOST ENTIRELY NORTH OF
MIDDLE TENNESSEE, PLACING US IN THE MARITIME TROPICAL PORTION OF
THE FRONTAL SYSTEM. BOUNDARY LAYER AIR REMAINS RELATIVELY DRY, AS
RADAR ECHOES ARE JUST NOW SHOWING UP IN THE SW CORNER OF THE CWA.
PRECIPITATION WILL GRADUALLY WORK ITS WAY NEWD AS THE SURFACE
LAYER BECOMES MORE SATURATED. EVENING SOUNDING FROM OHX SHOWS
PRECIPITABLE WATER OF 0.76 INCHES, NEARLY TRIPLE THAT FROM JUST 12
HOURS PRIOR. SOUNDING SHOWS VIRTUALLY NO INSTABILITY, EVEN OF THE
ELEVATED VARIETY, AND SO STORM ACTIVITY WILL BE MINIMAL. SURFACE
WINDS HAVE NOT YET REACHED ADVISORY CRITERIA, AND IT IS POSSIBLE
THEY WON'T EXCEPT IN ISOLATED LOCATIONS, BUT WILL WATCH OBSERVED
WINDS CLOSELY OVER THE NEXT FEW HOURS TO DETERMINE WHETHER OR NOT
TO LET THE ADVISORY CONTINUE OVERNIGHT. AT THIS TIME, THE ONLY
FORTHCOMING FORECAST UPDATE WILL BE TO DROP THE EVENING WORDING.

PREV DISCUSSION... /ISSUED 547 PM CST MON FEB 25 2013/

UPDATE...FOR 00Z AVIATION FORECAST

AVIATION...
SURFACE LOW CENTERED OVER EL DORADO ARKANAS AT 23Z. UPPER LOW BACK
OVER WICHITA FALLS TEXAS. WIDESPREAD RAIN HAD SPREAD DOWN THROUGH
ARKANSAS INTO MISSISSIPPI THIS AFTERNOON AND WAS APPROACHING THE
MEMPHIS AREA AT 00Z. THIS RAIN AREA WILL CONTIUE TO SPREAD
NORTHEAST THIS EVENING REACHING THE TENNESSEE RIVER BY 03Z AND
OVERSPREADING MIDDLE TENNESSEE DURING THE NIGHTTIME. LOW LEVEL
WIND FIELDS ARE STRONG WITH SPEEDS ON THE ORDER OF 50 TO 60 KNOTS
AROUND 1 KM AGL AT 06Z TONIGHT.

BOYD

PREV DISCUSSION... /ISSUED 332 PM CST MON FEB 25 2013/

DISCUSSION...
FIRST OFF...PRESSURE GRADIENT WILL BEGIN TO TIGHTEN UP LATE THIS
AFTERNOON AND TONIGHT. STILL LOOKING AT SOME DOWNWARD TRANSPORT OF
THE ELEVATED WINDS OFF THE SFC FOR LATER TONIGHT. THUS...WILL
CONTINUE WITH THE WIND ADVISORY FOR TONIGHT....6P-6A. BREEZY AGAIN
ON TUESDAY BUT THE WINDS ALOFT WILL BACK OFF. THUS...LOOKING AT
15-25 BUT NOT AS GUSTY. SO...NO EXT OF THE WIND ADVISORY FOR NOW.

ELSEWHERE...TEMPERATURES ARE CURRENTLY IN THE MID 40S ACROSS NC TX
AT THIS TIME. MEANWHILE...A POTENT 535 500 MB UPPER LOW IS LOCATED
IN THAT SAME AREA. SNOWFALL IS OCCURRING ABOUT 50 TO 100 MILES NW OF
THAT UPPER LOW. THIS FEATURE IS EXPECTED TO STRENGTHEN AND WILL MOVE
ACROSS NW TN TUESDAY MORNING. SFC LOW WILL STACK WITH TIME WITH THE
UPPER LOW AS IT APPROACHES...THEREBY INCREASING THE LOWER LEVEL WAA
FOR AREAS ALONG AND SOUTH OF THE UPPER LOW TRACK. THIS IS
IMPORTANT BECAUSE ALTHOUGH DEEP MOISTURE IS IN COMBINATION WITH
THE UPPER LOW AND FREEZING LEVELS WILL LIKELY BE LOWER THAN WHAT
THE MODEL ANTICIPATES...THE WAA IN THE LOWEST LEVELS WILL KEEP THE
MOISTURE AS ALL RAIN ALONG AND TO THE SE OF THE TRACK AS IT PASSES
VERY CLOSE TO OUR NW CORNER OF THE MID STATE ON TUES MORNING.

OTHERWISE...MOISTURE TO SURGE NORTHWARD ACROSS MIDDLE TN OVERNIGHT.
THE WIDESPREAD RAINFALL WILL IMPACT THE AREA WITH...ON AVERAGE...
OVERNIGHT QPF TOTALS OF AROUND THREE QUARTERS OF AN INCH TO ONE
INCH. LIGHT RAIN SHOWERS TO PERSIST THROUGH TUESDAY WITH LIKELY
POPS.

TUESDAY NIGHT THROUGH WED NT...TEMPS WILL TURN COLDER AS THE SFC LOW
MOVES NORTHEAST. PREVIOUS UPPER LOW THAT MOVED THROUGH WILL CONTAIN
AN AXIS EXTENDING WESTWARD. THIS FEATURE WILL SWING ACROSS THE AREA
ON WED AND WED NT. SOUNDINGS INDICATE THAT FREEZING LEVELS WILL
SUPPORT A RAIN AND SNOW MIX FOR WED/WED NT. PLATEAU AREAS WILL BE
MORE FAVORABLE FOR ALL SNOW HOWEVER. AMOUNTS LOOKS LIGHT AND SFC
TEMPS WILL BE ABOVE FREEZING SO NO BIG HEADACHES ANTICIPATED. LATE
WED NT HOWEVER...OVERNIGHT LOWS WILL WILL DIP TO NEAR OR JUST BELOW
FREEZING SO THE PLATEAU IN PARTICULAR COULD DEVELOP A FEW PROBLEMS
WITH ANY SNOW THAT OCCURS. AT ANY RATE...SYSTEM LOOKS WEAK WITH NOT
A LOT OF MOISTURE TO WORK WITH. FOR THE TUES NT THROUGH WED NT
PERIOD...WILL INCLUDE POPS OF 30-40 PERCENT NORTH...GENERALLY 20
PERCENT SOUTH.

IN THE EXT FCST...PROGRESSIVELY COLDER AIR TO WORK IN BEHIND THE WED
NT UPPER SHORTWAVE PASSAGE. THE NEXT UPPER SHORTWAVE WILL SWING
SLOWLY SE TOWARD OUR AREA THU NT THROUGH FRIDAY NT. BY THEN...TEMPS
WILL BE COLDER AND THE BULK OF ANY PRECIP THAT FALLS WILL BE ALL SNOW.
INTERESTINGLY...MODELS ALL CONVERGE TO A DESCENT AMOUNT OF DEEP
MOISTURE ENHANCEMENT WITH THIS SYSTEM. HOWEVER...MODELS ARE QUITE
WEAK WITH THE DEGREE OF UPPER LEVEL CURVATURE AND SHEAR AND
THUS...DYNAMICS AND QPF AMTS ARE LOW. NEVERTHELESS...THE POTENTIAL
FOR SNOWFALL LOOKS GOOD...BUT SIGNIFICANT ACCUMULATIONS STILL DO
NOT LOOK LIKELY AT THIS TIME. WILL CARRY POPS OF 30-40
PERCENT...PERHAPS EVEN SOME 50 POPS FOR THE PLATEAU FOR THE FRI NT
AND SAT PERIOD. SYSTEM WILL NEED TO BE CLOSELY MONITORED AS THE
LONGER PERIOD OF DEEPER MOISTURE IS A CONCERN.

THINGS WILL FINALLY QUIET DOWN BY MONDAY. EURO MODEL IS A LITTLE
SLOWER THAN THE GFS SO I WILL INCLUDE A CHANCE OF FLURRIES INTO
SUNDAY.

FOR THE EXT TEMPS...WILL CONTINUE WITH A 5-7 DEGREE MAX TEMP
UNDERCUT. FOR THE LAST PORTIONS OF THE EXT...WILL UNDERCUT MINS A
DEGREE OR TWO.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Feb 26, 12:42 AM CST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1242 AM CST TUE FEB 26 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-261030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
1242 AM CST TUE FEB 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS THE MID STATE
TONIGHT AND PRODUCE STRONG GUSTY WINDS. SUSTAINED WINDS ARE
EXPECTED TO RANGE FROM 15 TO 25 MPH...WITH HIGHER GUSTS POSSIBLE. ANY
THUNDERSTORMS THAT DEVELOP COULD DRAG EVEN STRONGER WINDS DOWN TO
THE SURFACE. DRIVERS OF HIGH PROFILE VEHICLES CAN EXPECT BUFFETING
WINDS FROM THE SOUTH THROUGHOUT THE NIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

PERIODS OF SNOW ARE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY NIGHT AS
A WINTER WEATHER PATTERN DEVELOPS ACROSS THE TENNESSEE VALLEY.
SOME ACCUMULATIONS MAY OCCUR...AND PRODUCE SLIPPERY DRIVING CONDITIONS...
ALTHOUGH IT IS STILL TOO EARLY TO KNOW THE SPECIFIC TIMES...DURING
THAT THREE DAY PERIOD...WHEN ACCUMULATIONS MIGHT OCCUR.

BOYD

In the hours before

Special weather statement, Feb 26, 12:59 AM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1259 AM CST TUE FEB 26 2013

TNZ060-061-075-095-260730-
BEDFORD-GILES-MARSHALL-MAURY-
1259 AM CST TUE FEB 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR BEDFORD...GILES...MARSHALL AND
MAURY COUNTIES...

AT 1255 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTH OF PULASKI...MOVING NORTH AT 55
MPH.

WINDS GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3500 8723 3513 8720 3584 8721 3570 8678
      3569 8656 3562 8641 3563 8625 3542 8625
      3536 8633 3532 8644 3536 8649 3537 8659
      3532 8660 3531 8667 3525 8675 3526 8682
      3500 8684

TB12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Cumberland

When
February 26, 1:00 AM CST to 3:00 AM CST
Where
Cumberland forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.950, -84.998 (the zone’s center; the record gives no point)

Estimated winds of 40 to 60 mph blew down several power lines across the county.

High Wind, Grundy

When
February 26, 1:00 AM CST to 3:00 AM CST
Where
Grundy forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
35.388, -85.723 (the zone’s center; the record gives no point)

Estimated winds of 40 to 60 mph partially blew the roof off a hotel at Interstate 24 and Main Street in Monteagle.

High Wind, Coffee

When
February 26, 1:00 AM CST to 3:00 AM CST
Where
Coffee forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.491, -86.075 (the zone’s center; the record gives no point)

Estimated winds of 40 to 60 mph blew down several power lines around Manchester.

High Wind, Cumberland

When
February 26, 2:06 AM CST
Where
Cumberland forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.950, -84.998 (the zone’s center; the record gives no point)

Crossville ASOS measured a peak wind gust of 59 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428191, 428192, 428193, 428190.